Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Weakly compact groups of operators


Authors: T. A. Gillespie and T. T. West
Journal: Proc. Amer. Math. Soc. 49 (1975), 78-82
MSC: Primary 47D10
DOI: https://doi.org/10.1090/S0002-9939-1975-0361924-2
MathSciNet review: 0361924
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the weakly closed algebra generated by a weakly compact group of operators on a Banach space is reflexive and equals its second commutant. Also, an example is given to show that the generator of a monothetic weakly compact group of operators need not have a logarithm in the algebra of all bounded linear operators on the underlying space.


References [Enhancements On Off] (What's this?)

  • [1] K. de Leeuw, Linear spaces with a compact group of operators, Illinois J. Math. 2 (1958), 367-377. MR 21 #819. MR 0102023 (21:819)
  • [2] K. de Leeuw and I. Glicksberg, Applications of almost periodic compactifications, Acta Math. 105 (1961), 63-97. MR 24 #A1632. MR 0131784 (24:A1632)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [4] T. A. Gillespie and T. T. West, Operators generating weakly compact groups, Indiana Univ. Math. J. 21 (1972), 671-688. MR 0315491 (47:4040)
  • [5] -, Operators generating weakly compact groups. II, Proc. Royal Irish Acad. 73A (1973), 309-326. MR 0328662 (48:7004)
  • [6] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. 1: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [7] R. Larsen, An introduction to the theory of multipliers, Die Grundlehren der math. Wissenschaften, Band 175, Springer-Verlag, Berlin, 1971. MR 0435738 (55:8695)
  • [8] Ju. I. Ljubič, Almost periodic functions in the spectral analysis of operators, Dokl. Akad. Nauk SSSR 132 (1960), 518-520 = Soviet Math. Dokl. 1 (1960), 593-595. MR 22 #9863. MR 0119097 (22:9863)
  • [9] H. Radjavi and P. Rosenthal, On invariant subspaces and reflexive algebras, Amer. J. Math. 91 (1969), 683-692. MR 40 #4796. MR 0251569 (40:4796)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47D10

Retrieve articles in all journals with MSC: 47D10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0361924-2
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society